Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 164, NWS Indianapolis, IN

June 26, 2008Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 26, 2008, 6:06 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 6:06 PM EDT (22:06 UTC)
Expired
Jun 26, 2008, 6:45 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:06 PM EDTTSTM WND DMGSeymour, INTREES AND POWER LINES DOWN. ROOF DAMAGE TO A HOME.
Jun 26, 6:15 PM EDTTSTM WND DMG3 N North Vernon, INTREES AND POWER LINES DOWN AT THIS LOCATION AND NUMEROUS OTHERS ACROSS THE COUNTY.
Jun 26, 6:15 PM EDTTSTM WND DMGNorth Vernon, IN4 TO 5 FOOT DIAMETER TREES DOWN. POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 262206
SVRIND
INC071-079-262245-
/O.NEW.KIND.SV.W.0164.080626T2206Z-080626T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 PM EDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF SEYMOUR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 645 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF SEYMOUR...AND MOVING EAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH VERNON BY 625 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 42 AND 56.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3903 8592 3916 8546 3891 8546 3891 8554
      3890 8555 3884 8589
TIME...MOT...LOC 2206Z 254DEG 23KT 3897 8576

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 262236
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EDT THU JUN 26 2008

INC071-079-262245-
/O.CON.KIND.SV.W.0164.000000T0000Z-080626T2245Z/
JACKSON-JENNINGS-
636 PM EDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN JACKSON AND JENNINGS COUNTIES...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR VERNON...OR 17 MILES EAST OF SEYMOUR...MOVING EAST AT 26
MPH.

LAT...LON 3903 8592 3916 8546 3891 8546 3891 8554
      3890 8555 3884 8589
TIME...MOT...LOC 2236Z 254DEG 23KT 3902 8552

$$

KOCH
000 
WWUS53 KIND 262245
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT THU JUN 26 2008

INC071-079-262256-
/O.EXP.KIND.SV.W.0164.000000T0000Z-080626T2245Z/
JACKSON-JENNINGS-
646 PM EDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
JENNINGS COUNTIES HAS EXPIRED...

LAT...LON 3903 8592 3916 8546 3891 8546 3891 8554
      3890 8555 3884 8589
TIME...MOT...LOC 2236Z 254DEG 23KT 3902 8552

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:50 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 1:50 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 PM EDT THU JUN 26 2008

.DISCUSSION...EARLY THIS AFTERNOON A WEAK SURFACE TROUGH WAS STRETCH
FROM THE GRT LKS ACRS SRN WI TO NRN IL AND NRN MO. INDIANA WAS IN
THE WARM SECTOR...WITH SOUTH TO SOUTHWEST WINDS ALONG WITH DEW POINT
TEMPERATURES AROUND 70. RADAR SHOWS TSRA OVR NRN INDIANA. SURFACE
WIND FIELDS ALSO SUGGEST SOME LOWER LVL CONVERGENCE ACRS NRN INDIANA
AND THE NRN PART OF THE FA.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN...BUT
ARE HAVING DIFFICULT WITH CONVECTIVE FEEDBACK ISSUES. TIMING AND
POSITIONING OF VARIOUS CONVECTIVE COMPLEXES APPEAR HAPHAZARD AT
BEST. HOWEVER FORECAST SOUNDINGS DO SHOW AN ENVIRONMENT FAVORABLE
FOR DIURNAL CONVECTION THIS AFTERNOON AND EVENING...AS WELL AS
FRIDAY AFTERNOON. FORECAST SOUNDINGS SHOW CAPES THIS EVENING NEAR
1700 J/KG ALONG WITH FAVORABLE LIS. BEST CHCS FOR TSRA DEVELOPMENT
WL BE ACRS THE NRN PARTS OF THE FA WHERE CONVERGENCE IS
BEST...LESSER CHANCES ACRS THE SOUTHERN PARTS OF CENTRAL INDIANA. AS
FOR TEMPS TONIGHT WL LEAN TO THE WARMER SIDE OF THE MAVMOS GIVEN THE
VERY MOIST DEW POINTS ACRS THE AREA.

SCT DIURNAL TSRA ARE EXPECTED TO RETURN ON FRIDAY AFTERNOON AS
FORECAST SOUNDINGS INDICATE FAVORABLE LAPSE RATES AND INSTABILITY.
AGAIN...WITH THE WEAK FRONTAL BOUNDARY LINGERING ACRS THE NRN PART
OF THE STATE...BEST CHCS WL BE ACRS THE NRN PARTS OF THE FA. AS FOR
TEMPS WL STICK QUITE CLOSE TO THE MAVMOS FOR HIGHS AS H8 TEMPS WL BE
ON THE RISE WITH PLENTY OF SUN AND GOOD MIXING AVAILABLE.

ON FRIDAY NIGHT...A STRONGER UPPER TROUGH WILL APPROACH INDIANA FROM
THE WRN GRT LKS. ALSO A STRONGER LLJ APPEARS TO BE IMPACTING THE
STATE AHEAD OF THIS FRONT. FORECAST SOUNDINGS SHOW A SATURATED
COLUMN BY 06Z. TIME HEIGHT SECTIONS SHOW DECENT VV ALONG WITH BETTER
MID LVL MOISTURE. HENCE WL RAISE MAVMOS POPS AS PCPN APPEARS TO BE
MORE LIKELY. AS FOR TEMPS WL GO 1-2 DEGREES BELOW MAVMOS DUE TO
EXPECTED PCPN.

UPPER LOW PRESS SYS BEGINS TO DROP OUT OF THE GRT LKS ON SAT AS
UPPER FLOW BECOMES MORE CYCLONIC. GIVEN THE LAPSE RATE IN PLACE WL
NEED TO CONTINUE TO INCLUDE CHC FOR TSRA...ESPECIALLY ACRS THE NE
PARTS OF THE FORECAST AREA WHERE THE DYNAMICS APPEAR BETTER. WL
STICK CLOSE TO MAVMOS FOR SAT HIGHS. ON SAT NIGHT EXPECT DIURNAL
PCPN TO DISSIPATE...GIVING WAY TO JUST PARTLY TO MOSTLY CLOUDY
SKIES.

AS FOR THE EXTENDED...ON SUNDAY AND MONDAY HIGH PRES IS BUILDING IN
AT THE SFC BUT THE ECMWF AND GFS SUGGEST A STRONGER UPPER TROF ALOFT
PIVOTING AROUND LOW PRES OVER THE NE STATES. WITH COLD AIR ALOFT
EXPECT SCT SHRA AND ISOLATED TSRA TO DEVELOP WITH DAYTIME HEATING IN
THE NW FLOW AND WL INCLUDE CHCS FOR SOME PCPN.

STRONG HIGH PRES BUILDS IN FOR TUES THROUGH THURS...WITH LITTLE IN
THE WAY OF DYNAMICS ALOFT. BY THURSDAY...HEAT AND HUMIDITY SHUD
RETURN AS WE GET ON THE BACK SIDE OF THE HIGH...BUT WL NOT INCLUDE
PCPN CHCS JUST YET.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

SFC OBS AND INSTABILITY GRAD SUGGESTS A BOUNDARY CURRENTLY EXISTS
ACRS FAR ERN IL. MODEL DATA SUGGEST THIS BOUNDARY WL SAG SEWD ACRS
THE LOCAL AREA DURG THE COURSE OF THE AFT...GENERATING AT LEAST SCT
CONVECTION ALONG IT GIVEN THE CURRENT INSTABILITY. CONVECTIVE TEMPS
ARE CLOSE TO BEING REACHED...SO SHOULD BEGIN TO SEE DVLPMT OVR THE
NEXT HR OR SO. BEST ESTIMATES AT THIS TIME FOR CONVECTION TO
DIRECTLY IMPACT THE TERMINALS WL BE THRU ABOUT 262200 OR SO.
INSTABILITY AXIS ALREADY E OF KLAF AND CLOSE TO KHUF...SO THESE
TERMINALS MAY HV A  LWR CONVECTIVE THREAT THAN AREAS FARTHER E. SOME
LO THREAT OF CONVECTION MAY LINGER OVR THE TERMINALS BYD
262200Z...ESPECIALLY IF RESIDUAL OUTFLOW BOUNDARIES/INSTABILITY
POCKETS ARE STILL ARND. BRIEF PDS OF IFR CONDS XPCTD IN THE HEAVIER
SHWRS.

MODEL/PROFILER DATA SUGGEST A FEW SFC WND GUSTS ARND 15 KTS PSBL FM
220-250 HEADINGS THIS AFT. ANY GUSTS SHOULD DIMINISH WITH THE
PASSAGE OF SFC BOUNDARY BY EVEN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PUMA
AVIATION...JAS
Hazardous weather outlook, Jun 26, 2:41 PM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT THU JUN 26 2008

INZ021-028>031-035>049-051>057-060>065-067>072-271845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
241 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. A FEW SEVERE
STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 70. THE PRIMARY
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. LIGHTNING IS
ALWAYS A THREAT FROM A THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS WILL OCCUR FRIDAY INTO MONDAY. PRESENT
INDICATIONS ARE THAT A GREATER THREAT FOR MORE ORGANIZED SEVERE
STORMS WILL DEVELOP LATER FRIDAY AND INTO SATURDAY AS A STRONG
COLD FRONT APPROACHES AND PASSES THROUGH THE REGION.

THE PRIMARY SEVERE WEATHER THREAT ON FRIDAY NIGHT INTO SATURDAY
WILL BE DAMAGING WINDS AND LAGER HAIL.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING...BUT ACTIVATION IS MORE LIKELY SOMETIME FRIDAY INTO
SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jun 26, 4:45 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
06/26/2008  E60 MPH          TIPPECANOE         IN   TRAINED SPOTTER

&&

JP
Local storm report, Jun 26, 4:46 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     3 N NEW CASTLE          39.96N 85.36W
06/26/2008  E60 MPH          HENRY              IN   TRAINED SPOTTER

            SPOTTER ESTIMATES WINDS AT 55 TO 60 MPH.

&&

JP
Local storm report, Jun 26, 4:50 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     MORRISTOWN              39.67N 85.70W
06/26/2008                   SHELBY             IN   LAW ENFORCEMENT

            TREES DOWN.

0445 PM     TSTM WND DMG     5 SW SHELBYVILLE        39.47N 85.84W
06/26/2008                   SHELBY             IN   LAW ENFORCEMENT

            TREES DOWN IN MARIETTA.

&&

JP
Local storm report, Jun 26, 4:52 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
452 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     NEW PALESTINE           39.72N 85.89W
06/26/2008                   HANCOCK            IN   AMATEUR RADIO

            TREES DOWN OVER THE ROAD AT 300S AND 3000W. LIMBS ALSO
            OVER ROAD AT 400S.

&&

JP
Local storm report, Jun 26, 4:59 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     1 W MORRISTOWN          39.67N 85.72W
06/26/2008                   SHELBY             IN   EMERGENCY MNGR

            TREES DOWN IN ASBURY CEMETARY.

0441 PM     TSTM WND DMG     5 SW SHELBYVILLE        39.47N 85.84W
06/26/2008                   SHELBY             IN   EMERGENCY MNGR

            TREES DOWN OVER ROADWAY...POWER LINES DOWN.

0441 PM     TSTM WND DMG     MORRISTOWN              39.67N 85.70W
06/26/2008                   SHELBY             IN   EMERGENCY MNGR

            TREES DOWN OVER ROAD.

&&

JP
Local storm report, Jun 26, 5:25 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     6 NW RUSHVILLE          39.68N 85.53W
06/26/2008                   RUSH               IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN 5795W AND 600N

&&

HEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:18 PM EDTSevere Thunderstorm WarningINDHoward, Tipton42 min
Jun 26, 1:35 PM EDTSevere Thunderstorm WarningINDTippecanoe, Warren40 min
Jun 26, 2:12 PM EDTSevere Thunderstorm WarningINDTipton48 min
Jun 26, 3:06 PM EDTSevere Thunderstorm WarningINDHoward39 min
Jun 26, 3:31 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison44 min
Jun 26, 3:52 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby53 min
Jun 26, 4:01 PM EDTSevere Thunderstorm WarningINDDelaware44 min
Jun 26, 4:11 PM EDTSevere Thunderstorm WarningINDDelaware, Henry49 min
Jun 26, 4:15 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby45 min
Jun 26, 4:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby42 min
Jun 26, 4:34 PM EDTSevere Thunderstorm WarningINDRush, Shelby41 min
Jun 26, 4:36 PM EDTSevere Thunderstorm WarningINDRandolph27 min
Jun 26, 4:37 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush38 min
Jun 26, 4:51 PM EDTSevere Thunderstorm WarningINDRandolph39 min
Jun 26, 4:56 PM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.